Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 109, NWS St. Louis, MO

June 1, 2019Lewis County, Missouri; Adams County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 1, 2019, 3:51 PM CDT for Lewis County, Missouri; Adams County, Illinois. It was in force for 39 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2019, 3:51 PM CDT (20:51 UTC)
Expired
Jun 1, 2019, 4:30 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IL, Lewis County, MO

The radar

The Quad Cities radar (KDVN), 178 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 3:58 PM CDTHAIL 0.7Monticello, MO
Jun 1, 4:12 PM CDTHAIL 1Meyer, IL
Jun 1, 4:14 PM CDTHAIL 13 W Canton, MOTIME AND LOCATION ESTIMATED FROM RADAR.
Jun 1, 4:19 PM CDTHAIL 0.25Canton, MO
Jun 1, 4:21 PM CDTHAIL 0.7La Grange, MO
Jun 1, 4:24 PM CDTHAIL 1.5La Grange, MO
Jun 1, 4:30 PM CDTHAIL 1.252 N La Grange, MO
Jun 1, 4:32 PM CDTHAIL 1.25La Grange, MOQUARTER TO HALF DOLLAR SIZE HAIL, HAS BEEN HAILING FOR AT LEAST 5 MINUTES.
Jun 1, 4:32 PM CDTHAIL 1.75La Grange, MOOVAL SHAPED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WUUS53 KLSX 012051
SVRLSX
ILC001-MOC111-012130-
/O.NEW.KLSX.SV.W.0109.190601T2051Z-190601T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
351 PM CDT Sat Jun 1 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Adams County in west central Illinois...
  Central Lewis County in northeastern Missouri...

* Until 430 PM CDT.

* At 351 PM CDT, a severe thunderstorm was located near Lewistown,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Canton, Mendon, La Grange, Lewistown, Ursa, Loraine, Lima,
  Monticello, Meyer and Fowler.

This includes Interstate 172 near exit 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 9150 4024 9151 4020 9150 4020 9122
      3996 9122 4007 9189 4026 9188
TIME...MOT...LOC 2051Z 275DEG 44KT 4015 9176 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
2 follow-up statements
586 
WWUS53 KLSX 012102
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
402 PM CDT Sat Jun 1 2019

ILC001-MOC111-012130-
/O.CON.KLSX.SV.W.0109.000000T0000Z-190601T2130Z/
Adams IL-Lewis MO-
402 PM CDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN ADAMS AND CENTRAL LEWIS COUNTIES...

At 401 PM CDT, a severe thunderstorm was located near Lewistown,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Canton, Mendon, La Grange, Lewistown, Ursa, Loraine, Lima,
Monticello, Meyer and Fowler.

This includes Interstate 172 near exit 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 9150 4024 9151 4020 9150 4020 9122
      3996 9122 4006 9183 4026 9178
TIME...MOT...LOC 2101Z 278DEG 34KT 4013 9170 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
208 
WWUS53 KLSX 012114
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
414 PM CDT Sat Jun 1 2019

ILC001-MOC111-012130-
/O.CON.KLSX.SV.W.0109.000000T0000Z-190601T2130Z/
Adams IL-Lewis MO-
414 PM CDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN ADAMS AND NORTHEASTERN LEWIS COUNTIES...

At 413 PM CDT, a severe thunderstorm was located near Canton, moving
east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Canton, Mendon, La Grange, Ursa, Loraine, Lima, Monticello, Meyer and
Fowler.

This includes Interstate 172 near exit 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4018 9162 4020 9150 4020 9122 3996 9122
      4005 9174 4014 9172
TIME...MOT...LOC 2113Z 286DEG 30KT 4009 9159 

HAIL...1.50IN
WIND...60MPH
 
$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:54 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 1, 12:54 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1254 PM CDT Sat Jun 1 2019

.SHORT TERM...  (Through Late Tonight)
Issued at 333 AM CDT Sat Jun 1 2019

Early this morning, northwest flow aloft prevailed across our region
with an embedded upper level disturbance located over extreme
northeastern Nebraska.  At the surface, a cold front extended from
southern Wisconsin to near Sioux Falls, SD to central Nebraska, and
this resulted in a light southwesterly flow across our region. Skies
were clear for many areas in Missouri and southern Illinois with
temperatures ranging from the upper 50s in sheltered valley areas to
the mid 60s.

The upper level disturbance located over northeastern Nebraska will
continue dropping southeastward today, edging northeast MO and
central IL during the early-mid afternoon hours as a surface cold
front advances close to these same areas.  This should have the
effect of breaking through the weakening cap and rapidly triggering
convection along the surface cold front and, to some degree, ahead
of the cold front during the afternoon.  Probably where convection
will be most successful at developing well ahead of the cold front
will be over the Ozarks and will complicate somewhat the arrival
time of what will become the "main event".  Convection that develops
will propagate steadily southeastward based on flow vectors, and
with this being perpendicular to the orientation of the front,
presents minimal opportunity for storm training and a low threat for
heavy rainfall potential.  High instability with SB/ML CAPE of 3-4k
and 0-6km bulk shear of 30-35kts will support some supercells and
multicell clusters with large hail and damaging winds the primary
threats.

The lack of upper support heading into the nighttime (with the upper
level disturbance tracking well east by sunset) and loss of
instability with heating should result in a gradual diminishment of
convection after 02/03z, if it doesn't exit our region shortly after
that anyway, based on what should be an aggressive southeastward
push throughout the event.

High temperatures should be in the mid to upper 80s for most
locations this afternoon with ample opportunity to warm up before
clouds increase substantially by mid to late afternoon and a
favorable W-SW surface flow ahead of the front.  Min temperatures
tonight should be in the upper 50s and lower 60s again, with the 50s
where the cold front pushes through first in northern MO and central
IL.

TES

.LONG TERM...  (Sunday through Friday)
Issued at 333 AM CDT Sat Jun 1 2019

An upper RIDGE over the High Plains at the start of this period will
slowly propagate eastward through early Tuesday before it de-
amplifies as it runs into a slowly exiting deep upper LOW over the
northeastern CONUS.  This will have the effect of ending our period
of mostly quiet weather by Tuesday, by allowing a resumption of
influence from the southern Rockies as disturbances get hurled our
way from that region.

Surface high pressure is expected to dominate our region Sunday and
Monday with below normal temperatures and dry weather.  Min
temperatures on early Monday morning, in fact, could dip into the
40s in a few spots.

On Tuesday, southerly return flow will bring moisture back into our
region.  Along with a breakdown in flow aloft allowing for upper
level disturbances to begin trickling through, look for rain
chances to return and stay for awhile.

By awhile, it looks like this overall setup will not change much
heading into Wednesday and Thursday as a surface cold front edges
closer from the north.  This is all expected to culminate in a more
significant chance for rain on Friday, as the main upper LOW that
had been lodged in the southwestern CONUS for days, finally
dislodges and ejects out towards our region in response to a strong
Pacific storm system coming onshore.

Temperatures should be near normal for most days between Tuesday and
Friday with the potential to get even warmer if rain chances can
back off enough during key times of the day, especially with arrival
of the next cold front probably delayed until the end of the week
anyway.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1234 PM CDT Sat Jun 1 2019

A stray shower or thunderstorm is possible at any of the
terminals during the first 0-4 hours of the valid TAF period, but
the higher chances should hold off until a cold front moves
through the region later this afternoon and this evening. The
most likely time period for SHRA/TSRA at the terminals appears to
be a few hours slower than the previous forecast. The latest
thinking for SHRA/TSRA timing is roughly 01/22z - 02/02z at KUIN,
01/23 - 02/03 at KCOU, and 02/00-04z at KSTL, KSUS, and KCPS. VFR
conditions will prevail outside of SHRA/TSRA at all terminals
except KUIN where a short period of post-frontal MVFR ceilings
may persist for an hour or two. Winds will become northwesterly
behind the front at all terminals.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for Lewis MO-Marion MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 1, 4:03 AM CDT, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
403 AM CDT Sat Jun 1 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
403 AM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Major river flooding is ongoing along parts of the Missouri,
Mississippi, Illinois, Fabius, and Osage Rivers.

Thunderstorms are expected later this afternoon and this evening.
Numerous severe storms are expected, some capable of producing large
hail to the size of golf balls and damaging winds in excess of 70
mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms for portions of the area each
day from Tuesday through Friday.

Major river flooding continues along parts of the Missouri,
Mississippi, Illinois, and Osage Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later this afternoon and
into this evening for many locations across the area.

TES

In the hours before

Special weather statement, Jun 1, 3:39 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service St Louis MO
339 PM CDT Sat Jun 1 2019

MOZ018-012130-
Knox MO-
339 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 430 PM
CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edina, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Edina, Knox City, Plevna, Hurdland, Novelty and Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Missouri.

LAT...LON 3995 9195 4002 9234 4020 9231 4021 9195
TIME...MOT...LOC 2038Z 276DEG 19KT 4010 9223

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:39 PM CDTSpecial Weather StatementLSXKnox51 min
Jun 1, 4:24 PM CDTSevere Thunderstorm WarningLSXLewis, Marion51 min
Jun 1, 4:35 PM CDTSpecial Weather StatementLSXShelby25 min
Jun 1, 4:44 PM CDTSevere Thunderstorm WarningLSXMarion, Shelby46 min
Jun 1, 5:08 PM CDTSevere Thunderstorm WarningLSXMarion, Pike, Ralls52 min
Jun 1, 5:11 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Shelby49 min
Jun 1, 5:23 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls25 min
Jun 1, 5:35 PM CDTSevere Thunderstorm WarningLSXPike, Ralls40 min
Jun 1, 5:54 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls, Shelby51 min
Jun 1, 6:12 PM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Montgomery, Pike, Ralls63 min
Jun 1, 6:35 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Pike, Ralls55 min
Jun 1, 6:42 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike63 min
Jun 1, 6:53 PM CDTAreal Flood AdvisoryLSXAudrain, Pike, Ralls3 hr
Jun 1, 4:59 PM CDTSevere Thunderstorm WarningLSXAdams, Brown33 min
Jun 1, 5:44 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.